Hail, Valley
- When
- May 13, 3:30 PM MST
- Where
- Valley County, 3 mi E of Vandalia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.350, -106.835
A strong cold front crossed the area and produced widespread severe weather across northeast Montana. This was the biggest outbreak of severe weather during the month of May during at least the last 5 years.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong cold front crossed the area and produced widespread severe weather across northeast Montana. This was the biggest outbreak of severe weather during the month of May during at least the last 5 years.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 13, 12:49 PM MST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 149 PM MDT SUN MAY 13 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... FORECAST CONCERN FOR TONIGHT WILL BE ANY SVR WX IN THE CWA...MAINLY SOUTH AND EAST AS FRONTAL BOUNDARY AND CIRRUS SHIELD MOVE INTO NW PORTIONS OF THE CWA. 18Z GGW SOUNDING STILL INDICATED A CAP ALTHOUGH SHALLOW...BUT STILL GOOD INSTABILITY AND MOISTURE PARAMETERS. COMPACT UPPER LOW NOW IN ID PANHANDLE WITH COLD FRONT ACROSS NWRN CWA TO NEAR GGW. LARGE AREA OF CONVECTION ALONG AND BEHIND FRONT TENDING TO STABILIZE AIRMASS WTIH CIRRUS BLOWOFF INHIBITING HEATING NORTH. BEST THREAT FOR ANY SVR WX LOOKS TO KEEP SOUTH AND EAST OF GGW WHERE SFC ANALYSIS SHOWS HIGH CAPES WITH DEWPOINTS MID 50S AND DECENT DIRECTIONAL SHEAR. GOES SOUNDER HAS BEEN SHOWING LIS OF -6 TO -8 SE OF GGW WITH SFC LOW IS DEVELOPING FARTHER EAST INTO SD. STILL GOOD SFC GRADIENT DEVELOPING AND WILL ISSUE A LAKE WIND ADVISORY TONIGHT. STRONG FRONTOGENSIS DOES CONTINUE TO SET UP AROUND 00Z AS THERMAL GRAIDENT TIGHTENS. THE MAIN UPPER DYNAMICS SHIFT EAST ALONG CANADIAN BORDER OVERNIGHT WITH STRONGEST LIFT MOVING ACROSS THE GGW CWA BETWEEN 00Z-06Z. GFS TENDS TO MOVE LARGE MCS TYPE AREA OF PCPN TO EARN BORDERS BY 12Z WITH UPPER LOW SLOWING DOWN SLIGHTLY. HAVE INCREASED POPS ACROSS THE AREA TONIGHT HELD ON TO HIGHER POPS IN EAST AFTER 06Z MON AND DURING THE DAY WITH SLOWER TIMING AND NW FLOW ALOFT. ON TUESDAY...HIGH AMPLITUDE RIDGE AXIS SHIFTS EAST INTO MT WITH RETURN TO WARMING MAX TEMPS. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... GOOD AGREEMENT THAT THE EXTENDED PERIOD STARTS WITH A BUILDING UPPER RIDGE ACROSS THE NORTHERN ROCKIES. THROUGH THE MIDDLE OF THE WEEK THIS WILL KEEP THE LOCAL AREA IN A FAIRLY STABLE AND DRY NORTHWEST FLOW ALOFT. AN UPPER LOW WHICH IS NOW VISIBLE ON SATELLITE IN THE GULF OF ALASKA BEGINS TO DROP SOUTHEAST TOWARD THE BRITISH COLUMBIA COAST LATE IN THE WEEK. THIS WILL CAUSE THE UPPER FLOW ACROSS THE STATE TO BACK MORE INTO THE SOUTHWEST AND INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD NEXT WEEKEND. STILL SOME UNCERTAINLY THIS FAR OUT AS TO HOW QUICKLY THE UPPER TROUGH PUSHES INLAND AND THE AMPLITUDE OF THE TROUGH. IN ANY CASE IT LOOKS LIKE IT WILL BE COOLER AND SOMEWHAT UNSETTLED UNTIL THE TROUGH PASSES SOMETIME LATE IN THE WEEKEND OR EARLY NEXT WEEK. LOWERED THE SKY GRIDS A BIT FOR THE MIDDLE OF THE WEEK AND RAISED TEMPERATURES A BIT ACROSS THE WESTERN ZONES WEDNESDAY...AND ACROSS MOST OF THE CWA FOR LATE IN THE WEEK. OVERALL THE ONGOING FORECAST IS IN VERY GOOD SHAPE AND ASIDE FROM A FEW TWEAKS NO SIGNIFICANT CHANGES ARE PLANNED. CB && .AVIATION... A COLD FRONT WILL CROSS THE AREA THIS EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY TURN SEVERE WITH WIND GUSTS IN EXCESS OF 50 KTS AND HAIL. THE BEST CHANCE OF SEVERE WEATHER WILL BE FROM 00-06Z IN THE VICINITY OF KGDV. BEHIND THE FRONT LOWER CLOUDS AND SHOWERS WITH MVFR CEILINGS ARE EXPECTED. NORTH TO NORTHEAST WIND OF 15 TO 25 KTS AND GUSTY WILL BACK INTO THE NORTHWEST BEHIND THE COLD FRONT THIS EVENING. CB && .CLIMATE... THE MONTH OF MAY IS OFF TO A WARM AND WET START AT GLASGOW. THROUGH 5/12 THE AVERAGE TEMPERATURE OF 58.5 DEGREES IS 6.2 DEGREES ABOVE THE 30-YEAR AVERAGE. 1.18 INCHES OF RAIN HAS FALLEN SO FAR THIS MONTH...WHICH IS 64 HUNDREDTHS OF AN INCH ABOVE AVERAGE. IT IS THE WARMEST START TO THE MONTH OF MAY SINCE 1993. CB && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM MDT MONDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 315 PM MDT SUN MAY 13 2007 MTZ021>027-142115- PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- 315 PM MDT SUN MAY 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM MDT TONIGHT. A COLD FRONT MOVING ACROSS THE AREA WILL PRODUCE SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND HEAVY RAIN IS ALSO POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016>020-059>062-142115- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 315 PM MDT SUN MAY 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT UNTIL 400 AM MDT MONDAY FOR FORT PECK LAKE. STRONG THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA. SMALL HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAIN IS POSSIBLE AS THE FRONT MOVES THROUGH THE AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
1038 AM MDT SUN MAY 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL FLATWILLOW 46.83N 108.40W
05/12/2007 E0.88 INCH PETROLEUM MT CO-OP OBSERVER
INITIALLY PEA SIZE FOLLOWED BY NICKEL HAIL.
0915 PM TSTM WND GST 8 E LORING 48.79N 107.69W
05/12/2007 E60.00 MPH PHILLIPS MT PUBLIC
UNSURE OF THE EXACT TIME, BUT SOMEWHERE BETWEEN 900 AND
930 PM.
&&
BOGELThe Glasgow radar (KGGW), 22 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
23 hail, 17 thunderstorm wind. Local standard time, as filed.
The wind was accompanied by half inch diameter hail.
The hail broke a garage window.
This observation was from the King Coulee RAWS site.
Pea sized hail increased to quarter size hail and lasted for 10 minutes.
Hail of 3/4 in diameter covered the ground.
This report was taken from the Wolf Point ASOS.
Golfball sized hail was followed by nickel sized hail.
The spotter also reported possible roof damage.
Farm barrels were picked up by the wind and tossed across the property.
The hail cracked a windshield.
This report was taken from the Glendive AWOS.
Quarter sized hail mixed with dime size hail.
The hail covered the ground and lasted for 20 minutes.
Mature pine trees were bending over in the wind.
This report was taken from the Sidney AWOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21574, 21578, 21799, 21824, 21589, 21823, 21579, 21580, 21582, 21583, 21798, 21581, 21816, 21815, 21814, 21584, 21585, 21586, 21808, 21806, 21790, 21791, 21587, 21588, 21801, 21590, 21591, 21596, 21592, 21593, 21803, 21594, 21595, 21789, 21597, 21792, 21786, 21787, 21785, 21788.